Georgia, 2004Hail and Lightning Strikes in Georgia, May 17, 2004
May 17, 2004 · NWS FFC · 4 events in 4 counties and zones
2 lightning, 1 hail, 1 heavy rain, as filed by the National Weather Service.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 2
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at May 17, 4:30 AM EST, 8 hours 50 minutes earlier.
Area forecast discussion, May 17, 4:30 AM EST, 8 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
530 AM EDT MON MAY 17 2004
.SHORT TERM...
OVERALL LITTLE CHANGE FROM THE LAST FEW DAYS. MOS GUIDANCE HAS BEEN
A LITTLE TOO HIGH ON POPS AND TOO LOW ON HIGH TEMPERATURES...THUS
WENT BELOW GUIDANCE ON POPS AND ABOVE ON HIGHS.
BERMUDA LIKE SURFACE HIGH RIDGE WILL PERSIST TODAY AND BUILD
WEST SOME TUESDAY. THIS WILL RESULT IN CONTUINUED WARM SOUTHERLY
FLOW OVER STATE THROUGH TUESDAY. WILL FAVOR WEST AND NORTH PORTIONS
OF STATE WITH HIGHER POPS DUE TO GREATER LIFT. ALOFT RIDGE OVER
STATE WILL PERSIST WITH LITTLE TO NO CHANGE IN 1000-500MB
THICKNESSES. AVAILABLE MOISTURE POOL WILL FAVOR WESTADN NORTH OF
SATE FOR CONVECTION ALSO.
.LONG TERM...
SUMMER LIKE PATTERN WILL PERSIST. SURFACE RIDGE WILL GRADUALLY BUILD
WEST INTO THE WEEKEND. ALOFT RIDGE WILL ALSO BUILD INTO WEEKEND...BY
EARLY NEXT A SHORT WAVE MOVING THROUGH WEST SOUTHWEST FLOW MAY
INCREASE CHANCE OF PRECIPITATION.
&&
.AVIATION...
SHOULD SEE A VERY SIMILAR DAY TO YESTERDAY. MAY SEE LOW STRATUS DECK
AROUND 2500 FT MOVING IN BETWEEN 13 AND 15Z BUT THAT WILL BE SHORT
LIVED AND SCATTER OUT BY 16Z. ALL IN ALL CLOUDS SHOULD BE
SCT040-SCT060 EXCEPT NEAR SHOWERS AND THUNDERSTORMS WERE YOU WILL
SEE SOME BKN030-BKN040. NO VISIBILITY RESTRICTIONS EXPECTED ACROSS
NORTH AND CENTRAL GEORGIA. WINDS STARTING OUT AROUND 100-120
BECOMING 130-140 BY THIS AFTERNOON/EVENING. THERE IS A CHANCE FOR
SCT SHRA/TSRA THIS AFTERNOON BUT WILL NOT INCLUDE IN 12Z TAFS
&&
.PRELIMINARY POINT TEMPS/POPS...
ATLANTA 79 63 79 63 / 30 20 30 20
ATHENS 81 61 81 62 / 30 20 30 20
GAINESVILLE 78 62 79 62 / 40 20 30 30
ROME 82 61 82 63 / 40 20 30 30
COLUMBUS 84 66 84 65 / 30 10 20 20
MACON 87 62 86 63 / 20 10 10 20
&&
.ATL WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, May 17, 10:30 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1130 AM EDT MON MAY 17 2004
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-172127-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-CRAWFORD-
CRISP-DADE-DAWSON-DE KALB-DODGE-DOOLY-DOUGLAS-EMANUEL-FANNIN-FAYETTE-
FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-GWINNETT-HALL-HANCOCK-
HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-JASPER-JEFFERSON-JOHNSON-
JONES-LAMAR-LAURENS-LUMPKIN-MACON-MADISON-MARION-MERIWETHER-MONROE-
MONTGOMERY-MORGAN-MURRAY-MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-
OGLETHORPE-PAULDING-PEACH-PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-
SCHLEY-SOUTH FULTON-SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-
TELFAIR-TOOMBS-TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-
WARREN-WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
1130 AM EDT MON MAY 17 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TODAY.
...ISOLATED THUNDERSTORMS EXPECTED TODAY...
.SYNOPSIS...
BERMUDA LIKE SURFACE HIGH PRESSURE RIDGE WILL PERSIST TODAY AND
BUILD SLOWLY WESTWARD. THIS WILL RESULT IN CONTINUED WARM
SOUTHERLY FLOW OVER STATE THROUGH TUESDAY. THIS RIDGE WILL ALSO
ALLOW FOR AN INCREASE IN THE TEMPERATURE...AND THE AMOUNT OF
MOISTURE IN THE AIR WHICH WILL LEAD TO AN INCREASE IN INSTABILITY.
.PRIMARY HAZARD...
THE PRIMARY HAZARD FROM THUNDERSTORMS WILL BE LIGHTNING.
THUNDERSTORMS WILL BE POSSIBLE OVER NORTH AND WEST GEORGIA THROUGH
THIS EVENING...AND OVER CENTRAL GEORGIA DURING THE OVERNIGHT HOURS.
THE BEST TIME FOR THUNDERSTORMS WILL BE LATE THIS AFTERNOON AND THIS
EVENING.
.DISCUSSION...
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...AS DAYTIME HEATING WILL COMBINE WITH INCREASING MOISTURE.
INSTABILITY WILL BE INCREASE TODAY WITH CAPES EXPECTED TO GET INTO
THE 1000 T0 1200 RANGE. SURFACE MOISTURE WILL BE LIMITED WITH DEW
POINTS RUNNING IN THE LOWER 60S. ANY THUNDERSTORM ACTIVITY WILL
BE ISOLATED AND REMAIN LESS THAN SEVERE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.
.DAY TWO THROUGH DAY SEVEN...TUESDAY THROUGH SUNDAY
AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS EXPECTED EVERYDAY.
&&
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.
In the hours before
Special weather statement, May 17, 1:01 PM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
201 PM EDT MON MAY 17 2004
GAZ020-171830-
201 PM EDT MON MAY 17 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT LIGHTNING
IN BARTOW COUNTY UNTIL 245 PM EDT...
AT 155 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED AN
AREA OF THUNDERSTORMS...PRODUCING VERY HEAVY RAIN AND FREQUENT
CLOUD-TO-GROUND LIGHTNING...FROM TAYLORSVILLE...TO EUHARLEE...TO
BETWEEN KINGSTON AND CARTERSVILLE. THE ACTIVITY IS DRIFTING
NORTHEAST AROUND 10 MPH.
RADAR INDICATES THAT UP TO 2.0 INCHES OF RAIN MAY HAVE FALLEN IN
SPOTS ACROSS SOUTHERN BARTOW COUNTY DURING THE PAST HOUR. THIS HEAVY
RAIN MAY CAUSE PONDING OF WATER OR BRIEF FLOODING OF LOW LYING AND
FLOOD PRONED AREAS.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST WEATHER INFORMATION.
RAB
Special weather statement, May 17, 1:17 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
217 PM EDT MON MAY 17 2004
GAZ031-032-171900-
217 PM EDT MON MAY 17 2004
...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN AND FREQUENT LIGHTNING
IN EASTERN PAULDING AND WESTERN COBB COUNTIES UNTIL 300 PM EDT...
AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BAND OF THUNDERSTORMS ACROSS THE EASTERN PORTIONS OF PAULDING COUNTY
FROM BURNT HICKORY RIDGE...TO DALLAS...TO HIRAM...MOVING EAST AT 5
MPH. THESE THUNDERSTORMS ARE PRODUCING VERY HEAVY RAIN...WITH
RAINFALL RATES UP TO 2 INCHES PER HOUR IN SPOTS. THIS HEAVY RAIN MAY
CAUSE PONDING OF WATER OR BRIEF FLOODING OF LOW LYING AND FLOOD
PRONED AREAS.
IF DRIVING THROUGH THIS AREA...REDUCE SPEED AND AVOID DRIVING
THROUGH AREAS OF HIGH WATER. THE WATER DEPTH MAY TOO GREAT FOR YOU
TO PROCEED SAFELY.
STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION
FOR THE LATEST WEATHER INFORMATION.
RAB
Event by event
2 lightning, 1 hail, 1 heavy rain. Local standard time, as filed.
Lightning, Paulding
- When
- May 17, 1:20 PM EST
- Where
- Paulding County, Hiram
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.921, -84.867 (the zone’s center; the record gives no point)
The Atlanta-Journal/Constitution reported that a 37-year old male was struck and killed by lightning while outside working at the Metromont Materials Concrete Plant.
Hail, Whitfield
- When
- May 17, 2:24 PM EST to 2:30 PM EST
- Where
- Whitfield County, Dalton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 34.767, -84.950
A trained spotter and cooperative observer for the National Weather Service and the Dalton County 911 center reported penny to nickel-sized hail covered the ground up to three inches deep in some spots.
Heavy Rain, Bartow
- When
- May 17, 2:24 PM EST
- Where
- Bartow County, Taylorsville
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 34.238, -84.840 (the zone’s center; the record gives no point)
The Bartow County Emergency Management Director reported that very heavy rain, on the order of 2.5 to 3.0 inches in less than one hour, caused localized flooding of Georgia Highway 113 between Taylorsville and Cartersville. Water of the depth of 3 to 4 inches was flowing over the road in spots.
Lightning, De Kalb
- When
- May 17, 2:45 PM EST
- Where
- De Kalb County, Dunwoody
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 33.772, -84.226 (the zone’s center; the record gives no point)
The Atlanta-Journal/Constitution reported that a 34-year old man of Douglasville, who was installing a pool at a private residence, was struck and killed by lightning while leaning against a truck outside at the site. The bolt of lightning struck the ground about 30 feet from where the individual was located at the time. Another individual with the same construction crew had his back singed during the time of this same lightning strike.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Ohio, May 17, 2004$25 million · 2.75 in hail · 43 events
- Lightning Strike in Florida, May 17, 20041 death · 1 event
- Hail and Damaging Winds in Iowa, May 17, 2004$569,000 · 2.75 in hail · 41 events
- Lightning Strikes in Maryland, May 17, 2004$500,000 · 4 events
- Flash Flood and Hail in Iowa, May 17, 2004$180,000 · 1.75 in hail · 24 events
- Flash Flooding and Hail in Nebraska, May 17 to 18, 2004$420,000 · 0.88 in hail · 3 events
- Lightning Strike in Kansas, May 17, 2004$200,000 · 1 event
- Strong Wind in Kansas, May 17, 2004$100,000 · 60 kt wind · 5 events
- Hail and Damaging Winds in Texas, May 17, 2004$97,000 · 1.75 in hail · 5 events
- Hail in Michigan, May 17, 2004$80,000 · 1.75 in hail · 1 event
- Hail and Damaging Winds in Ohio, May 17, 2004$30,000 · 1.75 in hail · 12 events
- Marine Thunderstorm Winds in Lake Michigan, May 17 to 18, 2004$25,000 · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395542, 5395539, 5395540, 5395541.